Heavy Snow, Central Oregon
- When
- January 16, 12:39 PM PST to 3:00 PM PST
- Where
- Central Oregon forecast zone
- Reported by
- TRAINED SPOTTER
6-7 inches of snow 4WSW of LaPine.
1 heavy snow, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 16, 10:50 AM PST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1050 AM PST MON JAN 16 2006
UPDATED AVIATION DISCUSSION
.DISCUSSION...WATER VAPOR IMAGERY SHOWS A VERY MOIST WARM FRONT
MOVING INTO THE PACIFIC NORTHWEST THIS MORNING. CURRENT RADAR
IMAGERY ALSO SHOWS PRECIPITATION SPREADING EAST OF THE CASCADES. AT
THIS TIME...SNOW LEVELS ARE HOVERING AROUND 2000 FEET...WITH MOST
LOCATIONS ACROSS CENTRAL AND NORTH CENTRAL OREGON AND SOUTH CENTRAL
WASHINGTON SEEING SNOW. AT THIS TIME...REDMOND IS REPORTING
MODERATE SNOW...WITH VISIBILITIES AT A HALF MILE. IN
SUNRIVER...SPOTTERS HAVE REPORTED THAT UP TO THREE INCHES OF SNOW
HAVE ALREADY FALLEN...AND THE WEB CAMERA SHOWS AN INCREASE OF 3 TO 4
INCHES OVER THE LAST 3 HOURS. MODELS ARE SUGGESTING THAT THE WARMER
AIR ALOFT WILL MOVE OVER CENTRAL OREGON BY THIS AFTERNOON...WITH THE
SNOW TRANSITIONING TO A RAIN SNOW MIX...AND THEN EVENTUALLY RAIN.
HOWEVER...AM CONCERNED ABOUT THE TIMING OF THIS TRANSITION AND AM
GOING TO UPDATED THE SNOW ADVISORY TO A HEAVY SNOW WARNING. ALSO
WORRIED ABOUT THE POTENTIAL FOR SOME FLOODING THIS EVENING IN
DESCHUTES COUNTY AS THE SNOW TRANSITIONS TO RAIN COMBINED WITH THE
SNOWMELT. REST OF THE ADVISORIES AND WARNINGS LOOK ON TRACK. DOING
AT UPDATE AT THIS TIME...FOR THE HEAVY SNOW WARNING AND ADJUSTING
POPS AND WEATHER IN GENERAL. PALMER
&&
.AVIATION...CONDITIONS WILL CONTINUE TO DETERIORATE TODAY WITH MOST
TAF SITES AND TWEB ROUTES BECOMING LIFR/IFR BY EVENING...WHICH WILL
PERSIST OVERNIGHT. THIS WILL ESPECIALLY BE TRUE IN AREAS THAT
RECEIVE SNOW OR A MIX OF RAIN AND SNOW SUCH AS AT KRDM AND KYKM.
ELSEWHERE THE PRECIPITATION WILL BE PRIMARILY RAIN AND CONDITIONS
MAY BE VFR/MVFR AT TIMES...BUT PREVAILING AS IFR OR LIFR. CONDITIONS
WILL IMPROVE BY AFTERNOON TUESDAY AS THE CURRENT WEATHER SYSTEM
BEGINS TO MOVE OUT OF THE REGION. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 41 38 48 36 / 70 70 60 30
ALW 41 38 51 37 / 70 70 60 30
PSC 38 38 50 37 / 60 60 30 30
YKM 37 31 43 31 / 70 60 30 30
HRI 40 38 49 34 / 70 60 40 30
ELN 33 31 38 30 / 80 60 30 30
RDM 41 34 46 30 / 70 60 50 40
LGD 34 33 40 31 / 60 60 60 40
5J0 37 34 45 27 / 70 60 60 50
DLS 40 37 46 35 / 90 70 60 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING UNTIL 3 PM THIS AFTERNOON FOR ORZ043.
SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST TUESDAY FOR
ORZ506.
SNOW ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR ORZ504.
SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST TUESDAY FOR
ORZ502.
SNOW ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR ORZ042.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST TUESDAY FOR
ORZ049.
SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST TUESDAY FOR
ORZ503.
WA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST TUESDAY FOR
WAZ030.
HEAVY SNOW WARNING UNTIL 4 AM PST TUESDAY FOR WAZ501-WAZ502.
WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR WAZ026.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/85/88HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
553 AM PST MON JAN 16 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
553 AM PST MON JAN 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER MIX
KITTITAS VALLEY
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN
DAY HIGHLANDS
STRONG WIND
GRANDE RONDE VALLEY
A STRONG WARM FRONT WILL BRING SNOW TO MUCH OF THE AREA TODAY. IT
WILL BE HEAVIEST DURING THE AFTERNOON HOURS AT ELEVATIONS ABOVE
3000-3500 FEET...EXCEPT ABOVE 1000 FEET TODAY AND 2000 FEET TONIGHT
OVER SOUTH CENTRAL AND CENTRAL WASHINGTON. SNOW WILL SWITCH OVER TO
RAIN IN THE DESCHUTES PLATEAU BY MID AFTERNOON AND LOCATIONS FURTHER
NORTH WILL GRADUALLY SWITCH OVER TO RAIN AS WARMER AIR RAISES SNOW
LEVELS FROM SOUTH TO NORTH...EXCEPT WHERE COLD AIR GETS TRAPPED
AGAINST THE EAST SLOPES OF THE WASHINGTON CASCADES IN THE KITTITAS
VALLEY. SNOW ADVISORY AMOUNTS ARE EXPECTED ALONG THE EAST SLOPES OF
THE CENTRAL AND SOUTHERN CASCADES OF WASHINGTON...THE KITTITAS
VALLEY...NORTH CENTRAL OREGON...CENTRAL OREGON...THE BLUE MOUNTAINS
OF OREGON AND WASHINGTON...NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES AND THE OCHOCO-JOHN DAY HIGHLANDS. THE HIGHEST
ACCUMULATIONS WILL OCCUR ON SOUTH FACING SLOPES WHERE UPSLOPE FLOW
WILL ENHANCE PRECIPITATION...AS WELL AS NEAR THE CASCADE CREST.
ELEVATIONS ABOVE 5000 FEET ALONG THE EAST SLOPES OF THE CASCADES
COULD GET UP TO A FOOT OF SNOW TODAY AND TONIGHT. IN ADDITION...THE
KITTITAS VALLEY WILL SEE SNOW MIXED WITH FREEZING RAIN TONIGHT AS
WARMER AIR ALOFT RIDES OVER COLDER AIR TRAPPED NEAR THE SURFACE. ICE
ACCUMULATIONS OF UP TO ONE QUARTER INCH ARE POSSIBLE. TIGHTENED
PRESSURE GRADIENTS WILL LEAD TO VERY WINDY CONDITIONS IN THE GRANDE
RONDE VALLEY TODAY AND TONIGHT WITH SOUTH WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH CAN BE EXPECTED WITH STRONGEST WINDS AND WIND GUSTS
NEAR LADD AND PYLES CANYONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW TUESDAY
NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS
STRONG WIND TUESDAY
GRANDE RONDE VALLEY
AS THE PRECIPITATION FROM THE MONDAY WARM FRONTAL PASSAGE WINDS
DOWN...SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE BLUE MOUNTAINS
OF OREGON AND WASHINGTON AND THE OCHOCO-JOHN DAY HIGHLANDS THROUGH
MID-MORNING. VERY WINDY CONDITIONS WILL ALSO PERSIST IN THE GRANDE
RONDE VALLEY THROUGH THE MID-MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
831 AM PST MON JAN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW N LA PINE 43.67N 121.50W
01/16/2006 3.0 INCH DESCHUTES OR TRAINED SPOTTER
3 INCHES OF NEW SNOW SINCE EARLY MORNING. ELEVATION 4220
FT.
0829 AM SNOW 1 NNE SUNRIVER 43.89N 121.43W
01/16/2006 2.8 INCH DESCHUTES OR TRAINED SPOTTER
2 1/2 TO 3 INCHES OF NEW SNOW SINCE EARLY MORNING.
ELEVATION 4230 FT.
&&
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1016 AM PST MON JAN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW YAKIMA 46.59N 120.53W
01/16/2006 0.8 INCH YAKIMA WA CO-OP OBSERVER
1 INCH OF NEW SNOW SINCE 6 AM. ELEVATION 1053 FT.
1000 AM SNOW 1 NNW WINLOCK 44.91N 119.89W
01/16/2006 2.5 INCH WHEELER OR TRAINED SPOTTER
2 1/2 INCHES OF NEW SNOW SINCE EARLY MORNING. ELEVATION
3050 FT.
1000 AM SNOW 1 N CAMP POLK 44.45N 121.64W
01/16/2006 4.0 INCH JEFFERSON OR TRAINED SPOTTER
4 INCHES OF NEW SNOW SINCE EARLY MORNING IN CAMP SHERMAN.
ELEVATION 2980 FT.
&&
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1116 AM PST MON JAN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW 1 NNW WINLOCK 44.91N 119.89W
01/16/2006 4.0 INCH WHEELER OR TRAINED SPOTTER
4 INCHES OF NEW SNOW SINCE EARLY MORNING. ELEVATION 3050
FT.
&&
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1126 AM PST MON JAN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM SNOW 1 NNE SUNRIVER 43.89N 121.43W
01/16/2006 5.0 INCH DESCHUTES OR TRAINED SPOTTER
5 INCHES OF NEW SNOW SINCE EARLY MORNING. ELEVATION 4230
FT.
&&
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1156 AM PST MON JAN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM SNOW 10 NW MONUMENT 44.92N 119.57W
01/16/2006 3.5 INCH GRANT OR TRAINED SPOTTER
3 1/2 INCHES OF NEW SNOW SINCE 8 AM. ELEVATION 3200 FT.
&&
JAS1 heavy snow. Local standard time, as filed.
6-7 inches of snow 4WSW of LaPine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489045.